Nebraska, 2023

Hail and Damaging Wind in Nebraska, July 24, 2023

July 24, 2023 · NWS OAX · 6 events in 5 counties and zones

A line of storms developed in southern South Dakota and northern Nebraska and moved southeast into Iowa. 5 inches in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms developed in southern South Dakota and northern Nebraska and moved southeast into Iowa. Initially, storms produced large hail with the largest stones reported at 2.5 inches in Knox County. The storms produced hail across a few counties before eventually transitioning into a wind threat. A 67-mph wind gust was measured at Eppley Airfield but there were no reports of damage across the city of Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 1:10 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 24, 1:10 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
210 AM CDT Mon Jul 24 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 209 AM CDT Mon Jul 24 2023

Key Messages:

 - Strong to severe storms this morning with hail and damaging
   winds the primary threats. Storms should exit by 10 AM.

 - Hot and humid for the week ahead. Expect highs mostly in the
   90s and heat index values 100-107 through Thursday.

Strong to severe storms have developed in northeast Nebraska on
the nose of strong moisture transport and will push southeast
through the morning hours, exiting by 10 AM or so. Forecast
soundings indicate 2500 to 3000 J/kg of MUCAPE and 0-6 km shear
values of 40 to 50 kts. As such, organized supercells should
continue, with large hail the primary threat, along with some
damaging wind threat with little to no DCIN and DCAPE values over
1100 J/kg. Storms may eventually merge into a line as they push
southeast, which may lead to an increased damaging wind threat.
Given the elevated nature of storms, tornadoes are not expected,
but it is worth noting there is decent low level curvature in the
wind profiles.

After precip exits this morning, we'll begin our streak of hot
and humid days with highs in the 90s to lower 100s and dewpoints
in the upper 60s to lower 70s. NAEFS continues to show 850 mb
temperatures in the 97th to 99th+ percentile of climatology (means
of around 24 to 29 C), which would translate to highs in the 100s
for many. However, EPS is less aggressive and more in the 22 to
26 C range (though that's still quite warm). In addition, guidance
still shows almost daily bits of shortwave energy rounding the
ridge and sliding through/near the forecast area, bringing
potential precip chances, and at the very least, increased cloud
cover. As a result, temperatures on a given day may end up being a
few degrees cooler than currently forecast, but confidence
remains on the lower side on which day(s) this could be. For
today, the big question is how long any morning clouds, precip,
and/or outflow linger in the area. For now, electing to hold off
on any heat advisory, but can't completely rule out having to
issue one later this morning. In addition, we'll likely need
advisories for days later in the week, especially Wednesday and
Thursday, again, pending precip.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1138 PM CDT Sun Jul 23 2023

Storms continue to increase in likelihood overnight, with the main
question being the timing and coverage of storms. The timings of
8-930z at KOFK, 9-11z at KLNK, and 1030-12z for KOMA for
thunderstorms are currently the most likely durations for storms
at each of the TAF sites. Strong gusts of wind and damaging hail
are possible, along with MVFR to IFR conditions and LIFR spots
during the stronger downpours. After storms move out of the area,
only a few mid-level clouds and high clouds interrupt the
remainder of VFR conditions and southerly winds that turn
northeasterly tomorrow evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Petersen
Hazardous weather outlook, Jul 23, 8:32 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
932 PM CDT Sun Jul 23 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
932 PM CDT Sun Jul 23 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Some thunderstorms may move through portions of the area after
1 AM tonight into early Monday morning. Severe storms will be also
possible with gusty winds and hail being the main threats. Storms
should move out of the area by 8 or 9 AM.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Heat index values could reach 100 to 107 each afternoon Monday
through Thursday, with Wednesday and Thursday likely the hottest
days. Heat advisories may eventually be needed for some areas.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected.

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
July 24, 1:15 AM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
2.5 in hail
Reported by
Public
Coordinates
42.470, -97.910

Public reported 2.5-inch hail.

Hail, Pierce

When
July 24, 1:25 AM CST
Where
Pierce County, 1.23 mi SW of Osmond
Measured
2 in hail
Reported by
Social Media
Coordinates
42.360, -97.600

Public reported 2-inch hail via social media.

Hail, Pierce

When
July 24, 1:37 AM CST
Where
Pierce County, 1.47 mi NNE of Mc Lean
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.390, -97.470

Trained spotter reported 1-inch hail.

Hail, Stanton

When
July 24, 2:22 AM CST
Where
Stanton County, 0.51 mi W of Pilger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.020, -97.060

Emergency manager reported 1-inch hail.

Hail, Colfax

When
July 24, 3:35 AM CST
Where
Colfax County, 0.86 mi SE of Rogers
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -96.920

Public reported 1-inch hail.

Thunderstorm Wind, Douglas

When
July 24, 4:09 AM CST
Where
Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -95.900

Omaha Eppley Airfield ASOS measured a peak wind gust of 67 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115655, 1115656, 1115657, 1115658, 1115659, 1115660.